Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

restarting Lexapro

I stopped Lexapro two months ago because of side effects.  My anxiety is back severely.  I'm going to restart it tonight.  Forget the side effects I need the medicine. It didn't help me as much as I'd like but it obviously helped me more than I thought. At some time I might switch to a different medicine but current day I'm getting back on Lexapro.  I just refilled it & they gave me generic.  I've been on name brand.  Will I tell the difference?  Will it work again?  Will I have the start up side effects again?  I'm a mess & need help.
7 Responses
480448 tn?1426952138
Hello there!  Sorry to hear you're struggling with anxiety.

How long were you on the Lexapro the last time around?  What dose did you start at?  It's very common for some people to experience side effects during the inital adjustment phase.  The common ones are an increase in anxiety (feeling very jittery), sleep disturbances (either too much or not enough), some GI upset (nausea, diarrhea), headaches, changes in appetite.  Typically, those start-up side effects will start to improve and resolve about 2 weeks in, sometimes a little earlier, sometimes a little later.  For people who are having more moderate to severe side effects, sometimes a doc will Rx a short-term course of an anti-anxiety med, like Xanax or Ativan.  I highly recommend discussing that with your doctor if you have bothersome side effects.  That can really be a big help, until those inital start-up side effects start to improve.

Remember too that these meds can take at least 4-6 weeks before they really start making a noticeable difference in your symptoms, so it's important to try to remain patient and keep taking it consistently while you're waiting to evaluate its effectiveness.  Sometimes, it's necessary to bump up the dose too, so after that initial 4-6 weeks, you and your doc may decide to increase the dose to acheive the level of effectiveness you're looking for.  If that occurs, you have to again give the medication some time to work, after the increase.  Usually, results will be seen a little quicker with dosage increases versus the initial adjustment, but it still can take a few weeks.  Again, patience is a necessity, as hard as it is, because of course, you want to feel better..but you have to give it time.

MOST importantly, you need to seek out some therapy.  Medications can be a great TOOL in the treatment of anxiety, but it isn't a "cure all".  It will mask the symptoms, but not get to the core of the anxiety, or teach you coping mechanisms.  Therapy will also help you learn how to break that anxious cycle of thinking, which is so important.  If you can, ask your doc for a referral to a therapist well versed in CBT, or cognitive behavioral therapy.  That's a wonderful kind of therapy for anxiety, it's a little different than the standard "talk therapy" we are all familiar with.  It utilizes different techniques to help a person change their thinking patterns, along with some standard talk therapy kind of approaches.

So, my advice to you is to TRY as hard as you can going into this NOT to overthink how you feel when you first start taking the Lexapro again.  That is so common, and it causes people to have more of an anxious reaction.  They get themselves all worked up, convinced they are going to have these awful side effects, and the more they worry and overanalyze how they feel, the more likely they WILL indeed feel badly.  It's very much like a self fulfilling prophecy.  Keep yourself busy and distracted, and the less you think about the med and how you feel, the better you will tolerate the med and any side effects you have.

Best of luck..keep us updated and let us know how you're doing!
Avatar universal
Well im glad you decided to take meds and get help! I have only been dealing with anxiety for about 7 months bcus i had a panic attack while driving. Anyways, i think the generic is the same thing. I also am on a generic med. I also have the Lucinda basset program and i have learned a lot on how to deal with anxiety better. How much caffeine do you have in a day? The program tells me to cut down on caffeine and sugars and to walk or get some kind of exercise daily and i will be aboe to see a big difference. I just started doing this. I know how you feel being a mess from panic but im here if you need to talk!!
Avatar universal
I am going to have to echo nursegirl's comments here.  I also had a hard time initially starting an SSRI like Lexapro.  I was extremely nervous about it which of course did not help because I was prescribed it for anxiety.  To complicate things, I also tended to 'overthink' the whole ordeal and would attribute any out of the oridnary feelings with the medication whether it was related or not (in my case, it was mostly my anxiety).

I kept an open line of communication open with my prescribing doctor and discussed my concerns.  It did take a good 3-4 weeks for me to notice the benefit of the medication and there definitely was an adjustment period, however, I am extremely pleased that I decided to do it.  

I also believe that getting help through counseling is vital for long term progress with this.  Learning about the sources of your anxiety and how to confront it will enable you to make significant progress in this journey.  In my experience, the medication combined with talk therapy worked wonders for me when dealing with this.

Keep your head up and give yourself credit for dealing with this.  It takes courage and dedication to do it.  Too often, people don't pat themselves on the back for what they already have accomplished...keep us posted!
Avatar universal
Thank you for the comments.  I don't drink caffeine but I eat sugary foods.  I started on 5mg & was on it for 7 months.  I think I'm going to look into therapy to combine with medicine.  I'm suffering.  I no longer want to leave my home.  My stomach goes into knots.  I'm a mess.
Avatar universal
You've gotten some great advice from the above posters.
Yes, we can forget what it's like to start back on a med. Like the above posters said, you may have some stomach upset, headache and maybe some other symptoms for a few days. You're on a pretty small dose so you will hopefully be okay with the start up side effects. It should start working in the next few days. Hang in there, okay. We're here to listen and help anway we can.
Avatar universal
I am glad that you are going to go to therapy.  I think that is a very smart decision on your part.  I know I may sound like a broken record, but be proud that you are confronting this.  It is not easy, but you will get through it....in my opinion, your willingness to deal with this is a HUGE step forward with your anxiety.  
Avatar universal
Thank you for the help.  I still have quite a bit of anxiety, but I am continuing my medicine.  I plan to call a psychiatrist soon.
1 Comments
Hi I know it’s been a few years I was just wondering how you were doing? I just started Lexapro ( generic brand)  3 days ago and the only symptom I have is feeling jittery and trouble sleeping if I take it to late in the day. I hope you are doing better!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?